- 1Aug 5, '11 by ObtundedRNSo working in the hospital, as a nurse, one of our responsibilities is to be the very last check that a medication is appropriate and safe for the patient. I catch pharmacy errors on a regular (and too frequent) basis. Usually it is simple mistakes, caused by any number of contributing factors. But sometimes I find big errors, such as pharmacy putting 3 runs of IV KCL on the wrong patient's eMAR, who happens to have a K of 5.1!
So if I find these errors in the hospital, it makes me question how often they happen outside of the hospital, where there is no nurse to help verify that the medication is correct.
Today, one of these errors happened to my newborn nephew. The retail pharmacy entered the wrong dosage on the label... 5 times the intended dose. This dose was fortunately still a safe dose, even for a newborn. So luckily the MD says there should be no cause for concern. But just the fact that this kind of error occured and for a newborn that isn't even a month old yet, is scary.
So please, everyone make sure you're verifing not only your patient's medications against the original MD order, but also make sure you and your family are getting the correct meds and doses from your own retail pharmacy.
- 0Aug 5, '11 by merleeYou are not kidding. Sometimes it can be a simple error - last week I picked up my refill of furosemide. I take 60 mg/day. It comes in 20 mg. They gave me a two month supply, but the bottle didn't seem very full. There were only 60 tabs in the bottle, not 180 as needed! And the techs acted annoyed as though it was MY fault!!!
Last year, my husband needed an antibiotic that he couldn't swallow, so the pharmacy had to call the doc to get approval for the liquid (pediatric) version. The equivalent dosage would equal 4 teaspoons, but the label read ONE teaspoon - a peds dosage - and they gave him ONE bottle! When I looked at it, I told him to call the pharmacy back to get the correct amt and a new label. It would have been a total waste otherwise. This pharmacy was very apologetic, but I still get the feeling it was only because they were caught!
If I wasn't a nurse AND I hadn't looked at it, he would have taken the peds dosage and may not have gotten better. Peds dose was 125mg, adult, 500mg.
Years ago, I had a patient over the course of a week who was on an 'LA' (long-acting) version of a med, and the capsule was 2 shades of green. I had a day off, and when I came back, the capsule was green and yellow. It was a different version of the med, not the LA. I checked to see if the order was changed, and it wasn't. I called the phamacy to report it and ask for the correct med. When I asked my supervisor about an incident report, I was told it was not necessary because the pt didn't get the wrong drug! But how to thwart this the next time???
We have to be ever-vigilent, at work and at home.
- 0I am a pharmacy tech and have been one for almost 7 years. It is not our responsibility to check the medication before it leaves the pharmacy, thats why the pharmacist makes the big bucks! We fill what they verify, then they verify it again before it leaves. Anywhere you have people who have to make any decisions there are going to be errors. That's why we are human. Just like nurses, and doctors who make errors. I have found errors my pharmacist made before giving the med to the patient, but like I said they are human. It is best to check meds when you get them bc some are def gonna slip through now and then. I can honestly say that in the time I have worked in the pharmacy there were never any huge, harmful mistakes thank God. That doesn't mean they don't happen.
"People who make mistakes are people who do things." Author unknown.
- 0Aug 5, '11 by kckskWhen my son was an infant he needed neb treatments (prior to me being an RN). The dr said the amount of med I would be adding would be very small. Got the script filled and waited for a resp. tech to come teach us how to administer. Dose should've been 0.1ml of albuterol and the dose on the script was 1.0. Tech knew it was wrong right away. Called the pharmacy and they siad it was their error, MD had written it correctly. Hate to think what would've happened to my son, I think he was only a couple of months old at the time.